DEA issues public safety alert, warns of spike in fentanyl mixed with 'Tranq'
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” DEA Administrator Anne Milgram said
By Rick Sobey
BOSTON — The Drug Enforcement Administration is sounding the alarm on a surge of fentanyl mixed with the animal tranquilizer xylazine, “making the deadliest drug threat … even deadlier.”
The DEA issued a public safety alert about a spike in the trafficking of fentanyl mixed with xylazine, also known as “Tranq” — a powerful sedative that the Food and Drug Administration has approved for veterinary use.
Xylazine and fentanyl mixtures put drug users at a higher risk of suffering a fatal drug poisoning. Because xylazine is not an opioid, Narcan does not reverse its effects.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” DEA Administrator Anne Milgram said in a statement.
“DEA has seized xylazine and fentanyl mixtures in 48 of 50 states,” Milgram added. “The DEA Laboratory System is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.”
Last year, district attorney’s offices in Massachusetts warned of xylazine’s prevalence in the local drug supply.
According to the CDC, 107,735 Americans died between August 2021 and August 2022 from drug poisonings, with 66% of those deaths involving synthetic opioids like fentanyl.
The Sinaloa Cartel and Jalisco Cartel in Mexico, using chemicals largely sourced from China, are primarily responsible for the vast majority of the fentanyl that is being trafficked in communities across the U.S.
While Narcan does not reverse xylazine’s effects, experts always recommend administering Narcan if someone might be suffering a drug poisoning.
People who inject drug mixtures containing xylazine can also develop severe wounds, including necrosis — the rotting of human tissue — that may lead to amputation.
Last month, the FDA said it took action to prevent xylazine from entering the U.S. market for illicit purposes, while maintaining availability for its legitimate uses in animals.
Veterinarians use drug products containing xylazine to sedate large animals such as horses and deer, but it’s not safe for use in people and may cause serious and life-threatening side effects.
“The FDA remains concerned about the increasing prevalence of xylazine mixed with illicit drugs, and this action is one part of broader efforts the agency is undertaking to address this issue,” said FDA Commissioner Robert Califf. “We will continue to use all tools at our disposal and partner with the Drug Enforcement Administration and other federal, state, local agencies and stakeholders as appropriate to stem these illicit activities and protect public health.”
©2023 MediaNews Group, Inc.
Visit at bostonherald.com.
Distributed by Tribune Content Agency, LLC.